Campus Opioid Safety
Opioid Overdose Prevention
In August 2022, Governor Newsom signed into legislation SB 367, known as the Campus Opioid Safety Act (Act). The Act requires community college district (CCD) to provide educational and preventive information about opioid overdose.
In 2021 more than 71,000 people died from synthetic opioid-related drug overdose in the United States according to provisional data from the Centers for Disease Control and Prevention (CDC). Recent data suggest that number continues to increase
Knowledge can save lives!
Know the Signs of an Overdose
- Small, constricted "pinpoint pupils”
- Falling asleep or losing consciousness
- Slow, weak, or no breathing
- Choking or gurgling sounds
- Limp body
- Cold and/or clammy skin
- Discolored skin (especially in lips and nails)
if you think someone is overdosing
- Call 911 Immediately*
- Administer naloxone, if available
- Try to keep the person awake and breathing
- Lay the person on their side to prevent choking
- Stay with the person until emergency assistance arrives
* Most states have laws that may protect a person who is overdosing or the person who called for help from legal trouble.
What is Naloxone?
Naloxone is a life-saving medication that can reverse an overdose from opioids—including heroin, fentanyl, and prescription opioid medications.
How does Naloxone work and how do you use it?
Naloxone quickly reverses an overdose by blocking the effects of opioids. It can restore normal breathing within 2 to 3 minutes in a person whose breath has slowed, or even stopped, as a result of opioid overdose. More than one dose of naloxone may be required when stronger opioids like fentanyl are involved.2
Naloxone won’t harm someone2 if they’re overdosing on drugs other than opioids, so it’s always best to use it if you think someone is overdosing.
If you give someone naloxone, stay with them until emergency help arrives or for at least four hours to make sure their breathing returns to normal.